Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Is rectal bleeding caused by doxycyclene taken for bacterial infection on penis or by acid reflux?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
my 21 year old son had lyme disease several years ago and was on antibiotics for about two years. He presently experiences digestive problems, acid reflux, difficulty digesting certain foods and stomach pain on occassion. He manages it with digestive enzymes, probiotics, rolaids and XXXXXXX seltzer. However, this past week, he had a bacterial infection on his penis which was not an STD ( he is not circumcised) The doctor prescribed doxycyclene last Friday. He reports to be experiencing rectal bleeding.He thinks it could be an anal fissure, but he is not sure. He also s He states that he is tired, but he just finished final exams so that could contribute. When I called the doctor's office, they said he should be seen right away. My son is convinced it will stop if he stops the meds. He insisted on waiting a day before being seen. I am concerned about waiting until tomorrow, but he is exhausted and convinced it will stop. Can we wait a day and if it does not stop, he could be seen, or do you suggest he sees a physician today at urgent care? Quite frankly, I thought that they would just advise us to stop the medicine, but the urgent care nurse thinks he should be seen right away
Posted Fri, 3 Jan 2014 in Medicines and Side Effects
Answered by Dr. Shoaib Khan 52 minutes later
Brief Answer: Diagnosis is necessary; discontinuation not enough Detailed Answer: Hello sir/ma'am and welcome. Thank you for writing to us. I shall try my best to explain the situation in order for you to be the best judge of your sons condition. I am almost 50 % sure the bleeding will stop on discontinuing the medication as well. But, this is not the solution. You see, the medication he is currently taking is irritating the gastric mucosa (inner lining of the gastrointestinal tract). In an individual with a normal lining, the irritation would be minimal and not cause any discomfort whatsoever. But in an individual who has some abnormality of the gastrointestinal lining (as can be suspected from the symptoms you have described of acid reflux, difficulty digesting certain foods, stomach pain, etc.), this can further aggravate the condition and cause more serious symptoms (eg. a rectal bleed). From this information, it should be quite clear that your son has a current ongoing condition which has only been aggravated by consumption of the medication, and will not go away by discontinuing the medication, but will only display less serious symptoms on discontinuation of the medication. So, even if the rectal bleed does disappear on discontinuation of the medication, this does not mean that he is healthy. I hope you now understand why he needs medical attention. Also, to add, I would like to say that his constant exhaustion could be due to the blood loss which may have resulted in anemia. Ask him if he has been experiencing dark colored stools in the past, this would also be interesting to know. Either way, I would advise an endoscopy to visualize the interior of this gastrointestinal tract, diagnose and accordingly treat his condition. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor